Kentucky, 2025

Damaging Wind and Lightning Strike in Kentucky, July 21, 2025

July 21, 2025 · NWS LMK · 2 events in 2 counties and zones

A cold front moved south through central Kentucky caused scattered showers and thunderstorms to push southeast over the state. This resulted in a structure fire from lightning and isolated tree damage in two Kentucky counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A cold front moved south through central Kentucky caused scattered showers and thunderstorms to push southeast over the state. This resulted in a structure fire from lightning and isolated tree damage in two Kentucky counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 21, 12:53 PM CST, 1 hour 19 minutes earlier. Its key messages:

  • * Scattered showers and storms are expected this afternoon and evening over southern Kentucky. Heavy rainfall, gusty winds, and lightning are the main threats in storms. * Hot and very humid for the second half of this week, with prolonged impacts from excessive heat possible.
Area forecast discussion, Jul 21, 12:53 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
253 PM EDT Mon Jul 21 2025

.KEY MESSAGES...

* Scattered showers and storms are expected this afternoon and
  evening over southern Kentucky. Heavy rainfall, gusty winds, and
  lightning are the main threats in storms.

* Hot and very humid for the second half of this week, with
  prolonged impacts from excessive heat possible.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 252 PM EDT Mon Jul 21 2025

An outflow boundary from early morning convection still remains over
southern Kentucky, which is the main focus for showers and storms
developing over central Kentucky. At the same time, a back-door cold
front is sinking south and colliding the with outflow. This will
lead to addition lift over this region. Sufficient lift, reaching
convective temps, and PWATs near or above 2.0 inches are all
ingredients for heavy rain. Scattered showers and storms will
continue through the afternoon and into the evening as these
boundaries interact and as some vorticity shedding moves along some
departing northwesterly flow aloft and over the southwestern portion
of the region. Precip chances will be greater along I-64 and south
and especially along the parkways and south.

Showers and storms will dissipate after sunset. Dew points will drop
into the mid 60s over the northeastern half of the region, bringing
some nice temperature relief over these areas. The cold front will
continue to push southwest, and begin to stall out. With rain
expected this afternoon, light winds, and scattered skies could see
some fog development in these areas. Low temperatures will range
from the low-to-mid 70s in the southwest to the low-to-mid 60s in
the northeast.

In the morning, fog will begin to burn off by mid-to-late morning.
The weakening front over the southwest portion of the region will
keep flow mostly northeasterly on Tuesday which will help to keep
dew points on the dry and more comfortable side. Areas in the far
southwest will likely still see oppressive conditions. Scattered to
broken skies will help to limit some heating, but still expecting to
see high temperatures in the mid-to-upper 80s and low 90s. We will
likely see our first break in daily precip as ridging begins to
build over the region.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 252 PM EDT Mon Jul 21 2025

Tuesday Night through Thursday Night...

Ridging will continue to build over the region and the surface front
will weaken to the southwest of the region. High pressure will begin
north of the region and slowly move east of the region, which will
allow for southerly flow and moisture to return to the region.
Ridging will lead to increased temperatures and southerly flow will
increase dew points over the region. Temperatures will be in the low
to mid 90s and dew points will be in the mid 70s in the afternoon.
The western portion of the region will see heat indices 103-106F and
the eastern portion will see 98-103F.

Not expecting to see much relief in the overnight hours as
temperatures will likely only fall in to the mid 70s. Warm minimum
records at most sites should remain, but will have to watch BWG
closely.

Looking to see dry conditions through this period, although wouldn't
completely rule out a few isolated storms.

Friday through Sunday...

As we go into the weekend, ridging will begin to break down as a
series of shortwaves move along the northern CONUS. This will bring
daily shower and storm chances back into the Ohio Valley. With
heights over the region remaining high, temperatures will also
remain elevated. Continued southerly flow will keep high dew points
and moisture in the region, not seeing much relief from hot, humid,
and oppressive conditions in the long term.

&&

.AVIATION /18Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 252 PM EDT Mon Jul 21 2025

Low stratus is beginning to thin and lift over the region. A cold
front has passed through the northern terminals which has allowed
winds to shift to a northeasterly direction. This front will
continue to sink south through the overnight hours. Scattered
showers and storms are likely over the BWG area. Confidence is low
on any precip over the northern terminals. Showers will dissipate as
the sun sets this evening. Patchy fog will likely develop over the
BWG areas in the early morning, which will burn off by mid morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

SHORT TERM...SRW
LONG TERM...SRW
AVIATION...SRW
Hazardous weather outlook, Jul 21, 12:54 PM CST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
254 PM EDT Mon Jul 21 2025

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-221900-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
254 PM EDT Mon Jul 21 2025 /154 PM CDT Mon Jul 21 2025/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected to develop across
the area later today. Thunderstorms will have gusty winds, torrential
rainfall, and lightning.

Flash Flooding may occur as a result of multiple rounds of heavy
rain later today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat will increase later this week, with humidity levels remaining
high. Afternoon heat indices will reach the upper 90s and low-to-mid
100s Wednesday through at least Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

SRW

In the hours before

Special weather statement, Jul 21, 11:44 AM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
Issued by National Weather Service Paducah KY
1244 PM CDT Mon Jul 21 2025

KYZ076>078-081-082-211830-
Russell KY-Metcalfe KY-Cumberland KY-Adair KY-Clinton KY-
1244 PM CDT Mon Jul 21 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CLINTON...
SOUTHWESTERN RUSSELL...NORTHEASTERN CUMBERLAND...EAST CENTRAL
METCALFE AND SOUTHWESTERN ADAIR COUNTIES THROUGH 130 PM CDT...

At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Columbia, or 28 miles north of Celina, moving east
at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Desda, Cundiff, Crocus, Fairplay, Ribbon, Toria, Sparksville, Bryan,
Cofer, Weed, Breeding, Creelsboro, Chance, Inroad, Olga, Nell,
Manntown, Rose Crossroads, Amandaville, and Long Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3692 8552 3705 8549 3700 8509 3680 8514
TIME...MOT...LOC 1744Z 286DEG 27KT 3696 8540

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SP
Special weather statement, Jul 21, 11:51 AM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
1251 PM CDT Mon Jul 21 2025

KYZ078-211815-
Russell KY-
1251 PM CDT Mon Jul 21 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RUSSELL COUNTY
THROUGH 115 PM CDT...

At 1251 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jamestown, Jabez, Karlus, Ono, Vinnie, and Whittle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3693 8510 3704 8503 3703 8489 3701 8486
      3700 8484 3695 8491 3696 8493 3696 8495
      3693 8495 3692 8496 3689 8501
TIME...MOT...LOC 1751Z 292DEG 17KT 3698 8497

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Webb
Special weather statement, Jul 21, 12:11 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Louisville KY
111 PM CDT Mon Jul 21 2025

KYZ081-082-211845-
Cumberland KY-Clinton KY-
111 PM CDT Mon Jul 21 2025

...A STRONG THUNDERSTORM WILL IMPACT CLINTON AND EASTERN CUMBERLAND
COUNTIES THROUGH 145 PM CDT...

At 110 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Albany, moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Albany, Burkesville, Cartwright, Snow, Savage, Ida, Modoc,
Huntersville, Seventy Six, and Decide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3663 8530 3677 8541 3688 8538 3682 8515
      3684 8514 3683 8512 3686 8507 3683 8506
      3681 8503 3676 8500 3670 8502 3668 8500
      3667 8501 3666 8500 3663 8500 3662 8499
      3662 8500
TIME...MOT...LOC 1810Z 307DEG 27KT 3680 8521

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Webb
Special weather statement, Jul 21, 12:24 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Louisville KY
124 PM CDT Mon Jul 21 2025

KYZ074-211900-
Barren KY-
124 PM CDT Mon Jul 21 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BARREN COUNTY THROUGH
200 PM CDT...

At 124 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Glasgow, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lucas, Peter Creek, Cooktown, and Roseville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3688 8607 3689 8608 3689 8606 3690 8607
      3690 8611 3697 8605 3691 8588 3681 8596
TIME...MOT...LOC 1824Z 301DEG 8KT 3692 8602

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Webb
Special weather statement, Jul 21, 1:03 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
203 PM CDT Mon Jul 21 2025

KYZ073>075-211930-
Monroe KY-Allen KY-Barren KY-
203 PM CDT Mon Jul 21 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MONROE...ALLEN AND
SOUTHERN BARREN COUNTIES THROUGH 230 PM CDT...

At 203 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles northeast of Scottsville, moving southeast at
15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scottsville, Fountain Run, Oak Forest, Roseville, Gum Tree, West
Fork, Maynard, Austin, Settle, and Yesse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3665 8633 3679 8639 3697 8603 3679 8568
      3663 8598
TIME...MOT...LOC 1903Z 315DEG 13KT 3686 8605

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Webb
Special weather statement, Jul 21, 1:47 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
247 PM CDT Mon Jul 21 2025

KYZ026-027-061-212015-
Grayson KY-Butler KY-Ohio KY-
247 PM CDT Mon Jul 21 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BUTLER... WESTERN
GRAYSON AND SOUTHEASTERN OHIO COUNTIES THROUGH 315 PM CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartford, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hartford, Casey, Beaver Dam, Caneyville, Mchenry, Horse Branch,
Steff, Windy Hill, Flint Springs, and Do Stop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3737 8693 3750 8687 3751 8647 3728 8652
TIME...MOT...LOC 1946Z 280DEG 23KT 3742 8678

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAS

The radar

The Ft Campbell radar (KHPX), 90 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Butler

When
July 21, 2:12 PM CST
Where
Butler County, 1.73 mi WNW of Grancer
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.311, -86.578

Multiple large trees were blown down near the intersection of Brooklyn Chapel Road and Tarvin Embry Road.

Lightning, Hardin

When
July 21, 5:45 PM EST
Where
Hardin County, 5.06 mi SE of Tunnel Hill
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.679, -85.764

Lightning struck a house on Ford Highway, sparking a fire in the attic. The value of damage to the property is unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275297, 1275302.